Aa
Aa
A
A
A
Close
Avatar universal

Best way to get off Effexor XR?

My doctor put me on 150ml per day (1 at breakfast and 1 at lunch), in conjuction with 1 Xanax (at bedtime) for 3 years.

I am so ready to get off it, but I don't know how. When I told my doctor about the side effects when I tried to stop taking it, he told me to just not stop taking it (not a very sensitive answer).

The side effects just after 24 hours were awful...after 48 hours...almost dibilitating. Same side effects that a lot of others report.

I feel as if I need to go into the hospital and be induced into a coma to get off this stuff.

Anybody have any suggestions? Thanks!
6 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I know you have to wean yourself off of it and your doctor should tell you how.  Keep bugging him.
Helpful - 0
Avatar universal
You will need to be weened of at a slow rate it should take you at least 5 weeks to get medication like that.

You need drop about 25mg per week until you get of and come off one medication at a time not both it's to big a shock to you system. In the fifth or sixth week take one pill on day a skip 2 days and take another and skip one day go back and forth until you get to were you don't need them anymore. That is the safest way and that is the way I have done it in the past.

It works and you will not feel so bad.
Helpful - 0
Avatar universal
Thanks very much for the suggestions. I don't want to feel numb and sort of out-of-it all the time (I feel as if there is a barrier between me and life). The medication really worked when I needed it, but I feel like it's time. This is really difficult, but I am hoping for success!

Cheers!

Helpful - 0
Avatar universal
Feeling detached and that barrier you spoke uf was exactly what my son said when he was on some antidepressants.  He could not even tolerate a low dosage of Effexor and quit immediately.  He was on lexipro for a short time and it helped him but then he said he felt like he was on the outside of life looking int.  Good luck to you!
Helpful - 0
Avatar universal
Thanks again everyone. I have been reading all the posts from other members and I am so grateful because (a) I don't feel crazy! Most people had the same exact withdrawal symptoms that I did (buzzing in the ears, shock-like feelings in the head (that is the worst!), vertigo, headaches, burning eyes, racing heart, general malaise, etc. and (b) I don't feel CRAZY about my symptoms! :)  

Again, the medication helped so much when I needed it and helped me get through a huge rough patch, but now that my life has stabilized I truly want to wean off the stuff. I have never been a huge fan of medication, but if it's necessary, it's a great help.

The worst part is that when I try to get off the meds (the Effexor), it really interferes with work and I cannot afford to be home in bed for a week or two.  I am praying that with the help of my doctor, I will be able to get off of it without too much agony.

One last thing: I can completely appreciate the code that the medical profession has in not disparaging their peers, but I am really very frustrated with the doctors response to our withdrawal symptoms. My doctor told me almost exactly the same thing as all the other doctors on this site, as well as the members doctors.

We can't all be suffering the same exact symptoms without something being truly wrong.  I would be thrilled if my doctor, an MD, would just say, "Yes, we made a mistake this this med. It's virtually impossible to get off because the withdrawal symptoms are similar to Heroin (never taken it but have seen  portrayal on tv, movies) and take longer to dissipate. I would recommend you not taking it. Let's try something else that doesn't have such horrible side effects because I want for you to get better and then be able to be drug-free." Grrrrr.

Helpful - 0
370181 tn?1595629445
To answer one of your questions, most primary care doctors simply do not have enough knowledge about the medications used to treat anxiety/panic and depression. They know what the pharmaceutical rep tells them, which is all the good stuff, but I believe they rather skim over the bad stuff........like just how difficult it is to get off this stuff. That your doctor put you on Xanax for three years is a prime example of him/her NOT understanding these meds! Xanax is used for the short term ONLY. Four to six months MAX and better yet, used ONLY PRN! (as needed)
Now you are faced with a double whammy of withdrawing not only from Xanax, but Effexor as well. You must do this very slowly! First of all, you should have never attempted to quit these meds on your own, and you found out the hard way why. And secondly, while you may have seen your doctors words to not just stop as "insensitive," he is absolutely correct. You do not need to go into a hospital/coma to w/d from these meds. But you DO need to be prepared that it is going to be a fairly long process considering how long you were on them. If your doctor tells you to simply stop taking either of these, RUN AWAY! In fact, I would probably run away anyway since he/she got you in this mess to begin with. I would seek out a doctor who is FAR more familiar with drugs in this class to take me through my withdrawl. Any major hospital or reputable physcian hot line will be able to recommend a qualified doctor in your area.
I am very happy that you feel you no longer need these meds in your life. Be aware though that SOMETIMES these "conditions" return to haunt us. This process you are about to undertake is a real learning experience for you and IF the time should ever come that you feel the need to go back on meds, you will be far more educated, far wiser to the risks and benefits of such drugs and ask many more questions. Take what is negative and make it a positive!
I wish you the best of luck on your journey.
Let us know how you're doing, OK? You will be an inspiration to many!
Peace
Greenlydia    
Helpful - 0
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?